Electronic Journal of Probability

The most visited sites of biased random walks on trees

Yueyun Hu and Zhan Shi

Full-text: Open access

Abstract

We consider the slow movement of randomly biased random walk $(X_n)$ on a supercritical Galton-Watson tree, and are interested in the sites on the tree that are most visited by the biased random walk. Our main result implies tightness of the distributions of the most visited sites under the annealed measure. This is in contrast with the one-dimensional case, and provides, to the best of our knowledge, the first non-trivial example of null recurrent random walk whose most visited sites are not transient, a question originally raised by Erdős and Révész for simple symmetric random walk on the line.

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 62, 14 pp.

Dates
Accepted: 10 June 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067168

Digital Object Identifier
doi:10.1214/EJP.v20-4051

Mathematical Reviews number (MathSciNet)
MR3361250

Zentralblatt MATH identifier
1321.60089

Subjects
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.)
Secondary: 60G50: Sums of independent random variables; random walks 60K37: Processes in random environments

Keywords
Biased random walk on the Galton--Watson tree branching random walk local time most visited site

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Hu, Yueyun; Shi, Zhan. The most visited sites of biased random walks on trees. Electron. J. Probab. 20 (2015), paper no. 62, 14 pp. doi:10.1214/EJP.v20-4051. https://projecteuclid.org/euclid.ejp/1465067168


Export citation

References

  • Aïdékon, Elie. Convergence in law of the minimum of a branching random walk. Ann. Probab. 41 (2013), no. 3A, 1362–1426.
  • Aïdékon, Elie; Hu, Yueyun; Zindy, Olivier. The precise tail behavior of the total progeny of a killed branching random walk. Ann. Probab. 41 (2013), no. 6, 3786–3878.
  • Andreoletti, P.; Debs, P. The number of generations entirely visited for recurrent random walks in a random environment. J. Theoret. Probab. 27 (2014), no. 2, 518–538.
  • Andreoletti, Pierre; Debs, Pierre. Spread of visited sites of a random walk along the generations of a branching process. Electron. J. Probab. 19 (2014), no. 42, 22 pp.
  • Bass, Richard F.; Griffin, Philip S. The most visited site of Brownian motion and simple random walk. Z. Wahrsch. Verw. Gebiete 70 (1985), no. 3, 417–436.
  • Biggins, J. D. Chernoff's theorem in the branching random walk. J. Appl. Probability 14 (1977), no. 3, 630–636.
  • Biggins, J. D. Martingale convergence in the branching random walk. J. Appl. Probability 14 (1977), no. 1, 25–37.
  • Biggins, J. D.; Kyprianou, A. E. Measure change in multitype branching. Adv. in Appl. Probab. 36 (2004), no. 2, 544–581.
  • Biggins, J. D.; Kyprianou, A. E. Fixed points of the smoothing transform: the boundary case. Electron. J. Probab. 10 (2005), no. 17, 609–631.
  • Chen, X. (2014+). A necessary and sufficient condition for the non-trivial limit of the derivative martingale in a branching random walk. ArXiv:1402.5864
  • Erdós, P.; Révész, P. On the favourite points of a random walk. Mathematical structure - computational mathematics - mathematical modelling, 2, 152–157, Publ. House Bulgar. Acad. Sci., Sofia, 1984.
  • Faraud, Gabriel. A central limit theorem for random walk in a random environment on marked Galton-Watson trees. Electron. J. Probab. 16 (2011), no. 6, 174–215.
  • Faraud, Gabriel; Hu, Yueyun; Shi, Zhan. Almost sure convergence for stochastically biased random walks on trees. Probab. Theory Related Fields 154 (2012), no. 3-4, 621–660.
  • Golosov, A. O. Localization of random walks in one-dimensional random environments. Comm. Math. Phys. 92 (1984), no. 4, 491–506.
  • Hu, Y. (2014+). Local times of subdiffusive biased walks on trees. ArXiv:1412.4507
  • Hu, Yueyun; Shi, Zhan. The problem of the most visited site in random environment. Probab. Theory Related Fields 116 (2000), no. 2, 273–302.
  • Hu, Y. and Shi, Z. (2014+). The potential energy of biased random walks on trees. ArXiv:1403.6799
  • Hu, Y. and Shi, Z. (2015+). The slow regime of randomly biased walks on trees. ArXiv:1501.07700
  • Kozlov, M. V. The asymptotic behavior of the probability of non-extinction of critical branching processes in a random environment. (Russian) Teor. Verojatnost. i Primenen. 21 (1976), no. 4, 813–825.
  • Lyons, Russell. A simple path to Biggins' martingale convergence for branching random walk. Classical and modern branching processes (Minneapolis, MN, 1994), 217–221, IMA Vol. Math. Appl., 84, Springer, New York, 1997.
  • Lyons, Russell; Pemantle, Robin. Random walk in a random environment and first-passage percolation on trees. Ann. Probab. 20 (1992), no. 1, 125–136.
  • Menshikov, Mikhail; Petritis, Dimitri. On random walks in random environment on trees and their relationship with multiplicative chaos. Mathematics and computer science, II (Versailles, 2002), 415–422, Trends Math., Birkhauser, Basel, 2002.
  • Neveu, J. Arbres et processus de Galton-Watson. (French) [Galton-Watson trees and processes] Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 2, 199–207.
  • Révész, Pál. Random walk in random and non-random environments. Third edition. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2013. xviii+402 pp. ISBN: 978-981-4447-50-8
  • Shi, Z. (2014+). Branching Random Walks, École d'Été de Saint-Flour XLII (2012), in preparation.
  • Sinai, Ya. G. The limit behavior of a one-dimensional random walk in a random environment. (Russian) Teor. Veroyatnost. i Primenen. 27 (1982), no. 2, 247–258.
  • Tóth, Bálint. No more than three favorite sites for simple random walk. Ann. Probab. 29 (2001), no. 1, 484–503.